Kansas, 2011

Drought in Kansas, November 1 to 30, 2011

November 1 to 30, 2011 · NWS ICT · 24 events in 24 counties and zones

An extended period of dry weather eased some across portions of Central and South Central Kansas during the month of November 2011. Some welcome rainfall, in the form of thunderstorms, did fall across most of the region during the beginning of the month.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather eased some across portions of Central and South Central Kansas during the month of November 2011. Some welcome rainfall, in the form of thunderstorms, did fall across most of the region during the beginning of the month. This brought some drought relief, with most areas seeing their first above normal rainfall in almost a year. More welcome rainfall occurred at the end of the month as well. Portions of South Central and Southern Kansas saw their first drought improvement in almost six months, as some areas southwest of Wichita went from an exceptional drought (D4) to an extreme drought (D3). Other areas of southern Kansas improved from an extreme drought (D3) to a severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 31, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 31, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT MON OCT 31 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONLY CHANGE TO 00Z TAF ISSUANCE WAS TO INTRO LLWS AS AREA PROFILERS
DEPICT A SLIGHT S-SW VEERING WITH SPEEDS GREATLY INCREASING TO 40-45
KTS OVER SC & SE KS. OTHERWISE STILL EXPECT A SE-MOVG COLD FRONT TO
REACH KRSL ~01/15Z WHEN THE ASSOCIATED WIND SHIFT (SW-NW) SHOULD
OCCUR. SPEEDS IN WAKE OF COLD FRONTAL PASSAGE WILL NOT EXCEED 15KT
TUE AFTERNOON. SE OF THE SLOWLY ADVANCING FRONT...SLY WINDS WILL
INCREASE TO 17-22KTS/20-25MPH LATE TUE MORNING WITH GUSTS TO AROUND
30KTS/35MPH LIKELY IN SE KS TUE AFTERNOON. OTHERWISE ALL 5 TERMINALS
TO MAINTAIN VFR STATUS THROUGH TUE NGT.

&&

PREV DISCUSSION... /ISSUED 330 PM CDT MON OCT 31 2011/

DISCUSSION...

TONIGHT-TUE:
RELATIVELY MILD AND DRY WEATHER ANTICIPATED THIS PERIOD. NO
SIGNIFICANT DIFFERENCES IN VARIOUS MODEL OUTPUT STATISTICS
GUIDANCE FOR TEMPERATURES. ONLY ADJUSTMENT WAS HIGHS ON TUE IN THE
VICINITY OF KRSL/KGBD WHERE MODEL OUTPUT STATISTICS MAXES SEEMED A
BIT LOW RELATIVELY TO MIX DOWN POTENTIAL.

TUE NIGHT-WED NIGHT:
STRONG COLD FRONT WILL WORK INTO CENTRAL KS DURING TUE EVENING AND
LIKELY APPROACH HUT BY DAYBREAK WED. GUSTY NORTH WINDS AND COLD AIR
ADVECTION WILL OCCUR IN THE WAKE OF THIS FRONT. NON-DIURNAL
TEMPERATURE TREND IS LIKELY DURING THE DAY AS CLOUDS/PRECIPITATION
AND COLD AIR ADVECTION ALL COMBINE TO RESULT IN A RAW DAY.
BOUNDARY LAYER WINDS/SURFACE PRESSURE GRADIENT ALL SUPPORT
ADVISORY CRITERIA WIND SPEEDS IN THE WAKE OF THE FRONT. BOTH
NAM/GFS SUPPORT TEMPERATURES ALOFT COLD ENOUGH TO SUPPORT SOME
LIGHT SNOW OR RAIN/SNOW MIX JUST BEFORE THE PRECIPITATION
ENDS...STARTING AS EARLY AS WED AFTERNOON IN THE VICINITY OF KRSL-
KGBD...AND THEN ACROSS ALL OF THE AREA EXCEPT PARTS OF LABETTE
COUNTY IN EXTREME SOUTHEAST KS. THE BEST LIFT IS ANTICIPATED IN THE
RAIN AREA...SO LITTLE IF ANY ACCUMULATION IS EXPECTED AT THIS
TIME GIVEN DURATION/RATE AND WARM GROUND. RAPID CLEARING IS
LIKELY IN THE WAKE OF THE FRONT.

THU:
MAXES ON THU WILL BE NEAR 50 AT MOST LOCATIONS...AS RIDGE AXIS
MOVES ACROSS THE AREA DURING THE DAY. COLDER TEMPERATURES LIKELY
THU NIGHT WITH CLEAR SKIES AND LIGHT WINDS.

FRI-MON:
CONSIDERABLE UNCERTAINTY THIS PERIOD...WITH LATEST RUNS TRENDING
DRIER FOR THE WEEKEND...AND WETTER FOR THE START OF THE WORK WEEK.
SURFACE PRESSURE GRADIENT ON SAT WOULD SUPPORT A BIT MORE WIND
THAN THE CONSENSUS/INITIALIZATION GRIDS...WITH WINDS MORE LIKELY
TO BE 25+KTS WITH ADVISORY CRITERIA IN THE FAVORED AREAS OF
CENTRAL KS. OF NOTE 1200 UTC ECMWF NOW HAS A MUCH SLOWER/DEEPER
SOLUTION SAT NIGHT-SUN. BOTH GFS/ECMWF NOW SUGGEST THAT THE COLD
FRONT WILL RETURN NORTH AS A WARM FRONT ON MONDAY...SPREADING
EXTENSIVE CLOUDS/PRECIPITATION FROM SOUTHEAST TO NORTHWEST ACROSS
THE AREA. AT THIS TIME...PRECIPITATION TYPE APPEARS TO BE ALL
LIQUID. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  74  47  53 /   0   0  10  60
HUTCHINSON      45  72  43  46 /   0   0  20  60
NEWTON          47  73  45  49 /   0   0  20  60
ELDORADO        51  74  48  55 /   0   0  10  60
WINFIELD-KWLD   49  77  49  56 /   0   0  10  60
RUSSELL         41  70  38  41 /   0   0  30  70
GREAT BEND      41  71  38  40 /   0   0  30  70
SALINA          47  73  42  45 /   0   0  30  70
MCPHERSON       46  72  41  45 /   0   0  20  60
COFFEYVILLE     47  77  53  63 /   0   0   0  60
CHANUTE         46  76  49  60 /   0   0  10  70
IOLA            45  76  49  60 /   0   0  10  70
PARSONS-KPPF    47  75  52  62 /   0   0   0  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 3:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT MON OCT 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 PM CDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED ON TUESDAY AFTERNOON
ACROSS PARTS OF SUMNER AND COWLEY COUNTIES NEAR THE OKLAHOMA BORDER.

A STRONG COLD FRONT INTO THE CENTRAL PLAINS ON TUESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT. SUSTAINED WINDS AROUND 30 MPH WITH GUSTS
OVER 40 MPH ARE LIKELY DURING THE DAYLIGHT HOURS ON
WEDNESDAY...AND COULD LINGER INTO THE EVENING IN SOUTHEAST KANSAS.

THE RAIN MAY MIX WITH OR CHANGE TO SNOW BEFORE ENDING OVER THE
AREA. LITTLE IF ANY ACCUMULATION IS ANTICIPATED GIVEN THE WARM
RELATIVELY GROUND AND LIGHT INTENSITY.

A FEW THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY IN CENTRAL KANSAS
AND ROUGHLY ALONG AND EAST OF I-35 FORECAST LATE IN THE MORNING.

ANOTHER FRONT WILL AFFECT THE AREA OVER THE WEEKEND. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT OVER A SMALL PART OF SOUTHEAST KANSAS. NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED. A PERIOD OF STRONG AND GUSTY WINDS IS
LIKELY SOME TIME OVER THE WEEKEND WHICH MAY INCREASE THE FIRE
DANGER ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Harper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at exceptional levels (D4) across the area through November 22nd, but eased to an extreme drought (D3) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Kingman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at exceptional levels (D4) across the area through November 22nd, but eased to an extreme drought (D3) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Sumner

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at exceptional levels (D4) across the area through November 22nd, but eased to an extreme drought (D3) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Sedgwick

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at exceptional levels (D4) across the area through November 22nd, but eased to an extreme drought (D3) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Reno

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at exceptional levels (D4) across the area through November 22nd, but eased to an extreme drought (D3) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Harvey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Rice

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, McPherson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Butler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Cowley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April. During the month of November the state of Kansas upgraded the county to a drought emergency.

Drought, Greenwood

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southern Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Elk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Chautauqua

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Newspaper
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Woodson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April. During the month of November the state of Kansas upgraded the county to a drought emergency.

Drought, Wilson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Montgomery

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Allen

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Neosho

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. The drought remained at extreme levels (D3) across the area through November 22nd, but eased to an severe drought (D2) by the end of the month. This was first improvement in the drought conditions since the drought began in late April.

Drought, Barton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought (D2) continued across portions of Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the end of November. This was first improvement in the drought conditions since the drought began in late April.

Drought, Ellsworth

When
November 1, 12:00 AM CST to November 22, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought (D2) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of November. The drought remained at severe levels (D2) across the area through November 22nd.

Drought, Saline

When
November 1, 12:00 AM CST to November 22, 11:59 PM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought (D2) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of November. The drought remained at severe levels (D2) across the area through November 22nd.

Drought, Marion

When
November 1, 12:00 AM CST to November 22, 11:59 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Severe drought (D2) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of November. The drought remained at severe levels (D2) across the area through November 22nd.

Drought, Chase

When
November 1, 12:00 AM CST to November 22, 11:59 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Severe drought (D2) continued across Central Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of November. The drought remained at severe levels (D2) across the area through November 22nd.

Drought, Labette

When
November 1, 12:00 AM CST to November 22, 11:59 PM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Severe drought (D2) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of November. The drought remained at severe levels (D2) across the area through November 22nd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354255, 354359, 354360, 354361, 354362, 354363, 354369, 354370, 354372, 354373, 354374, 354375, 354376, 354377, 354378, 354379, 354380, 354381, 354385, 354386, 354387, 354389, 354390, 354392.